Alert archive / Washington / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 25, NWS Spokane, WA

September 6, 2009Lincoln County, Spokane County, Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Sep 6, 2009, 4:33 PM PDT for Lincoln County, Spokane County, Stevens County, Washington. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2009, 4:33 PM PDT (23:33 UTC)
Expired
Sep 6, 2009, 5:00 PM PDT
In force
27 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Lincoln County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 24 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 4:45 PM PDTHAIL 0.75Reardan, WA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 062333
SVROTX
WAC043-063-065-070000-
/O.NEW.KOTX.SV.W.0025.090906T2333Z-090907T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
433 PM PDT SUN SEP 6 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
  WEST CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON...
  SOUTH CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON...

* UNTIL 500 PM PDT

* AT 432 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  DAVENPORT...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  DAVENPORT...REARDAN...LONG LAKE AND FORD

LAT...LON 4801 11778 4773 11755 4745 11817 4758 11834
TIME...MOT...LOC 2332Z 230DEG 37KT 4758 11814

$$

NEUMAN
2 follow-up statements
000 
WWUS56 KOTX 062349
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
449 PM PDT SUN SEP 6 2009

WAC043-063-065-070000-
/O.CON.KOTX.SV.W.0025.000000T0000Z-090907T0000Z/
STEVENS WA-SPOKANE WA-LINCOLN WA-
449 PM PDT SUN SEP 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR EAST CENTRAL LINCOLN...WEST CENTRAL SPOKANE AND SOUTH CENTRAL
STEVENS COUNTIES...

AT 445 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR REARDAN...MOVING 
NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORD 
AND LONG LAKE.

LAT...LON 4751 11805 4764 11825 4801 11778 4773 11755
TIME...MOT...LOC 2348Z 230DEG 37KT 4769 11795

$$

NEUMAN
000 
WWUS56 KOTX 070002
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
502 PM PDT SUN SEP 6 2009

WAC043-063-065-070011-
/O.EXP.KOTX.SV.W.0025.000000T0000Z-090907T0000Z/
STEVENS WA-SPOKANE WA-LINCOLN WA-
502 PM PDT SUN SEP 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN...WEST
CENTRAL SPOKANE AND SOUTH CENTRAL STEVENS COUNTIES HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED BELOW SEVERE LIMITS...BUT IS STILL CAPABLE OF PRODUCING 
WIND GUSTS UP TO 50 MPH AS IT MOVES THROUGH AIRWAY HEIGHTS AROUND 
505 PM...AND INTO WESTERN SPOKANE AROUND 510 PM.

LAT...LON 4751 11805 4764 11825 4801 11778 4773 11755
TIME...MOT...LOC 2349Z 230DEG 37KT 4769 11794

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:33 PM PDT, 0 minutes earlier.

Area forecast discussion, Sep 6, 4:33 PM PDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
433 PM PDT SUN SEP 6 2009

.SYNOPSIS...
A PACIFIC LOW PRESSURE SYSTEM WILL GRADUALLY TRANSLATE ACROSS THE
PACIFIC NORTHWEST THROUGH THE NIGHT...AND EXIT THE REGION MONDAY
NIGHT. EXPECT COOL TEMPERATURES AND WET CONDITIONS TO CONTINUE
THROUGH MONDAY. A RETURN TO DRIER WEATHER IS FORECAST BY THE MIDDLE
OF NEXT WEEK...WITH TEMPERATURES SURGING ABOVE NORMAL BY NEXT
WEEKEND.

&&

.DISCUSSION...

TONIGHT THROUGH TUESDAY...A SIGNIFICANT DRY SLOT HAS PUSHED WELL
INTO THE FORECAST AREA THIS AFTERNOON AROUND THE SOUTHERN
PERIPHERY OF A SPRAWLING UPPER LOW THAT HAS FINALLY PUSHED TOWARD
VANCOUVER BRITISH COLUMBIA. THIS DRY SLOT HAS ALLOWED FOR GOOD
DRYING IN THE COLUMN...AND AS SUCH SOME PARTIAL CLEARING HAS
OCCURRED OVER MANY AREAS OF THE FORECAST AREA THROUGH THE DAY.
HOWEVER...THE UPPER LOW CONTINUES TO ENCROACH ON THE
CASCADES...AND WITH MID-LEVEL TEMPERATURES CONTINUING TO SLIDE AND
SUN WARMED SURFACE TEMPERATURES RISING...SOMETHING HAS TO GIVE IN
SHORT ORDER. SHOWERS AND THUNDERSTORMS HAVE ONLY RECENTLY BEGUN TO
FORM IN THE INCREASINGLY UNSTABLE CONDITIONS IN ADVANCE OF THE
UPPER LOW...AND MORE ORGANIZED ACTIVITY DIRECTLY UNDER THE UPPER
LOW IS MOVING OVER THE CASCADES. THESE TWO REGIMES SHOULD COMBINE
TO SPUR NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS THROUGH THE
EVEN ACROSS AT LEAST THE NORTHWESTERN TWO-THIRDS OF THE FORECAST
AREA. LOSS OF DAYTIME HEATING WILL GRADUALLY ALLOW ACTIVITY TO
DIMINISH THROUGH THE NIGHT...HOWEVER MONDAY AGAIN LOOKS RATHER
SHOWERY WITH 500 MB TEMPERATURES IN THE -22 TO -24C RANGE PER
NAM/GFS CONSENSUS. AS A RESULT...SHOWERS WILL AGAIN
DEVELOP...ESPECIALLY NORTH OF I-90 AND EAST OF A REPUBLIC TO
RITZVILLE LINE OR SO.

AS THE UPPER LOW SHIFTS EASTWARD BY MONDAY NIGHT AND
TUESDAY...DRYING WILL GRADUALLY SHIFT INTO THE AREA FROM WEST TO
EAST. THIS DRYING IN CONCERT WITH LOW LEVEL COLD ADVECTION SHOULD
ALLOW FOR STRONG RADIATIONAL COOLING ON MONDAY NIGHT. A FEW
VALLEYS ACROSS THE NORTHERN CWA MAY APPROACH FREEZING...WITH
PATCHY FROST A LIKELIHOOD. AT THIS TIME...NO FREEZE WATCHES OR
WARNINGS ARE ANTICIPATED DUE TO THE LOCALIZED NATURE OF THE
FREEZING TEMPERATURES. HOWEVER...AREAS FROM DEER PARK TO PRIEST
LAKE IN THE LOW ELEVATIONS SEEM TO BE THE MOST LIKELY LOCATIONS TO
SEE FROST/FREEZE CONDITIONS.

MODERATING TEMPERATURES BUILD INTO THE AREA TUESDAY AS RIDGING
MOVES IN FROM THE WEST. THIS SHOULD ALLOW MANY VALLEY LOCATIONS TO
JUMP BACK INTO THE 70S FINALLY. /FRIES

TUESDAY NIGHT TO SUNDAY...MEDIUM-RANGE MODELS ARE IN GOOD
AGREEMENT IN BUILDING A RIDGE AFTER WEDNESDAY...LEADING TO A
DRYING AND WARMING TREND. A SYSTEM NOW NEAR THE ALEUTIANS SLIPS BY
WEDNESDAY...TEMPORARILY SLOWING THE RIDGING. LOOK FOR INCREASING
HIGHER CLOUDS TUESDAY NIGHT... THEN A MODEST CHANCE FOR SHOWERS
OVER THE CASCADES AND NRN ZONES WED/WED EVE. ALL GUIDANCE IS
DEPICTING SOME PRECIP HERE NOW...UNLIKE YESTERDAY WHEN ONLY THE
GFS HAD IT. THERE IS MARGINAL INSTABILITY NEAR THE CASCADES TO
OKANOGAN HIGHLANDS. A SLIGHT CHANCE FOR THUNDER WAS ADDED HERE.
THURS TO SUN...THE RIDGE RE- AMPLIFIES IN ADVANCE OF THE NEXT
PACIFIC TROUGH. THE ATMOSPHERIC COLUMN DRIES AND CLOUDS GRADUALLY
THIN. TEMPERATURES WILL WARM CLOSER TO NORMAL BY THURSDAY AND THEN
SURGE ABOVE NORMAL INTO THE END OF THE WEEK...AS 850 TEMPS PUSH
INTO THE MID/UPPER TEENS THURSDAY AND THEN THE LOWER TO MID-20S
FRIDAY ONWARD. /JCOTE

&&

.AVIATION...
LOW PRESSURE NEAR NW WA MOVES FURTHER INLAND TONIGHT AND MONDAY.
THIS WILL BRING SCT SHRA/TSRA TO E WA/NRN ID SUNDAY EVENING. SOME
STORMS MAY CONTAIN GUSTY WINDS OVER 35KTS AND SMALL HAIL. THE THREAT
RETREATS TO THE CASCADES AND NRN MTNS AND DISSIPATES AROUND THE TAF
SITES AFTER 03-05Z. SOME CLEARING WILL DEVELOP LEADING TO A THREAT
FOR MVFR/IFR STRATUS AROUND KGEG-KCOE-KPUW BY EARLY MONDAY. THE
STRATUS LIFTS TO A CU/STRATOCU DECK TOWARD 15-18Z. LOOK SCT -SHRA
AGAIN MONDAY AFTERNOON...WITH A THREAT FOR THUNDER NORTH OF KGEG AND
KCOE. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        46  63  44  70  47  76 /  30  30  10   0   0  10
COEUR DALENE  46  63  40  69  44  75 /  30  40  10   0   0  10
PULLMAN        42  64  38  73  45  79 /  20  20  10   0   0   0
LEWISTON       50  71  48  78  51  85 /  10  10  10   0   0   0
COLVILLE       43  66  40  74  45  76 /  60  40  10   0   0  20
SANDPOINT      42  61  38  69  40  75 /  50  40  10   0  10  10
KELLOGG        46  59  39  65  42  76 /  30  40  20   0  10  10
MOSES LAKE     44  72  44  77  45  80 /  20  10  10   0   0   0
WENATCHEE      51  72  49  76  53  76 /  20  10  10   0   0  10
OMAK           46  71  41  76  48  75 /  30  20  10   0   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Sep 6, 5:49 AM PDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT SUN SEP 6 2009

IDZ001>004-026-027-WAZ031>038-041>044-071300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PDT SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PRECIPITATION WILL CHANGE TO SHOWERS AND THUNDERSTORMS TODAY...
BUT THE THREAT OF HAZARDOUS WEATHER IS LOW. SNOW LEVELS WILL DROP
TO 6000 FEET TONIGHT...RESULTING IN SNOW SHOWERS IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MUCH COOLER AIR MASS WILL BE IN PLACE MONDAY THROUGH TUESDAY.
SNOW LEVELS LINGER NEAR 6500 FEET MONDAY NIGHT INTO TUESDAY MORNING.
THOSE WITH OUTDOOR PLANS IN THE MOUNTAINS SHOULD BE PREPARED FOR
MUCH COOLER TEMPERATURES.

TEMPERATURES ON TUESDAY AND WEDNESDAY MORNING ACROSS THE NORTHERN
VALLEYS OF WASHINGTON...WASHINGTON AND IDAHO PALOUSE...AND IDAHO
PANHANDLE WILL COOL INTO THE LOW 40S AND UPPER 30S WITH FAVORED
COLD POCKETS NEARING THE FREEZING MARK.  ACTION MAY BE NECESSARY
TO CARE FOR TENDER PLANTS.

Nearby

Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.